Safety of Cabergoline in the Management of Pituitary Prolactin-Induced Symptoms with Patients Treated with Atypical Neuroleptics

Author(s): Ramon Coronas, Jesus Cobo, Olga Gimenez-Palop, Emilio Ortega, Manel Marquez.

Journal Name: Current Drug Safety

Volume 7 , Issue 2 , 2012

Become EABM
Become Reviewer

Abstract:

Atypical antipsychotic-induced hyperprolactinemia can cause important clinical symptoms, particularly in young women and also in men, such as impotence, loss of libido, gynecomastia, anovulation and galactorrhea.

Methods: Observational over one-year follow-up of six patients (four women and two men, mean age of 31.1 years, range 26-37), treated with different atypical antipsychotics in an outpatient psychiatric device, who had clinical complications associated to high prolactin serum levels. All of them were treated with standard doses of cabergoline.

Results: Most patients experienced significant clinical improvement after treatment with standard doses of cabergoline (mean dosage 1.08 mg/week), maintained for a mean of 18 month. Normal prolactin levels were achieved after the first months of treatment with cabergoline. No side effects or worsening of psychotic or behavioral symptoms were observed.

Conclusions: Long-term treatment with cabergoline seems to be safe in atypical antipsychotic-treated patients.

Keywords: Atypical antipsychotics, cabergoline, dopamine, hyperprolactinaemia, hypothalamus, pituitary gland, prolactin, schizophrenia.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 7
ISSUE: 2
Year: 2012
Page: [92 - 98]
Pages: 7
DOI: 10.2174/157488612802715753
Price: $65

Article Metrics

PDF: 17